New Jersey, 2003

Flash Flooding in New Jersey, August 1, 2003

August 1, 2003 · NWS PHI · 2 events in 2 counties and zones

Thunderstorms with very heavy rain caused poor drainage flooding and flooding of smaller streams from Lakewood Township in Ocean County northeast through Howell and Wall Townships to Asbury Park in Monmouth County. Doppler Radar Storm total estimates indicated widespread 2 to 4 inches of rain fell across the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with very heavy rain caused poor drainage flooding and flooding of smaller streams from Lakewood Township in Ocean County northeast through Howell and Wall Townships to Asbury Park in Monmouth County. Doppler Radar Storm total estimates indicated widespread 2 to 4 inches of rain fell across the region. The worst reported flooding was near the Shark River in Wall Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 2:32 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 2:32 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT FRI AUG 1 2003

CURRENTLY...WARM FRONT CONTINUES TO LIFT NORTH OF THE REGION W/
SHWR AND TSTM ACTIVITY ONGOING AS INSTABILITY HAS INCREASED SOME. THE
BEST INSTABILITY IS ACROSS THE CENTRAL/SOUTHERN ZONES AS MORE
SUNSHINE OCCURRED THERE. PW/S RUNNING AOA 2 INCHES...THEREFORE
CONVECTIVE CELLS PRODUCING TORRENTIAL DOWNPOURS W/ SOME POOR DRAINAGE
FLOODING REPORTED. THIS TREND WILL CONTINUE THIS EVENING AS UPPER
JET LIFTS BY JUST TO OUR N AND SUBTLE SHORT WAVE EJECTS
NORTHEASTWARD. AS FOR SVR POTENTIAL...RATHER LOW AS OVERALL
INSTABILITY IS NOT ALL THAT HIGH. MAIN THREAT FROM STORMS SHOULD BE
HEAVY RAINFALL. HIGHEST POPS WILL BE FOR TONIGHT...THEN A BIT LOWER
FOR SAT INTO SUN.

OVERALL UPPER AIR PATTERN REMAINS THE SAME W/ MODELS HANDLING THE
LARGE SCALE FLOW FAIRLY WELL. W/ UPPER LOW SPINNING ACROSS LAKE
SUPERIOR AND STRONG RIDGE IN THE WEST AND ALSO THE ATLANTIC. A VERY
MOIST S TO SW FLOW WILL BE MAINTAINED ACROSS THE CWA ON THE E SIDE
OF THE GREAT LAKES TROUGH. JET ENERGY WILL CONTINUE TO DROP DOWN
THE WEST SIDE OF THIS TROUGH...THEREFORE THE TROUGH ITSELF WILL
MOVE LITTLE. GFS AND ETA VERY CLOSE FOR MOST PERIODS...ALTHOUGH
SOME DIFFERENCE DURING THE SAT NIGHT TIME FRAME. GFS HAS LIFT
W/ WEAK JET STREAK LIFTING ACROSS THE N AND CENT PART OF THE CWA
SAT NIGHT...WHILE THE ETA HAS NOTHING. A LOOK AT THE CANADIAN AND
NOGAPS REVEALS MORE CLOSELY TO THE ETA. STILL W/ MOIST SOUTH
FLOW...COULD BE A CHC OF SOME PRECIP SAT NIGHT.

BETTER INSTABILITY PROGGED (PER ETA BUFKIT PROFILES) FOR SUNDAY AS
MORE SUNSHINE SHOULD OCCUR. STILL SOME S/W ENERGY TO MOVE
THRU...THEREFORE CHC OF SHWRS AND TSTMS RIGHT THROUGH THE
WEEKEND. ALTHOUGH NOT A COMPLETE WASHOUT...IT WILL BE RATHER HUMID.

AS FOR TEMPS...RAN FAIRLY CLOSE TO GUID AS THEY SEEM TO HAVE A GOOD
HANDLE ON THINGS. DEWPOINTS WILL BE RUNNING IN THE UPPER 60S TO LOW
70S...THEREFORE SOME FOG POSSIBLE AT NIGHT.

IN THE EXTENDED...STILL TROUGH HANGING AROUND. IT LOOKS LIKE
CHC OF SHWRS/TSTMS MON THROUGH THURS (PERHAPS A DRY DAY ON WED...WE
ARE POCKETING A 20 POP THAT DAY) AS BLOCKING PATTERN HOLDS ON.
MODELS TRY AND LIFT UPPER JET NORTH ON FRIDAY WHICH WOULD ALLOW FOR
A DRY DAY...BUT WE WILL SEE HOW THAT TREND HOLDS UP.

MAY NEED A SCA BEGINNING SAT FOR SEAS.

FCSTID =   45
MPO   65  79  65  79 /  60  40  30  40
ABE   70  85  70  85 /  60  30  30  40
RDG   71  86  71  86 /  60  30  30  40
PHL   73  88  73  88 /  60  30  30  40
12N   69  84  69  84 /  60  40  30  40
SMQ   70  86  70  86 /  60  30  30  40
TTN   71  86  71  86 /  60  30  30  40
MIV   71  85  71  85 /  50  20  30  40
ACY   73  81  73  81 /  50  20  30  40
ILG   71  87  71  87 /  60  30  30  40
DOV   71  86  71  86 /  50  20  30  40
GED   72  85  72  85 /  50  20  30  40
ESN   71  86  71  85 /  50  20  30  40

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

GORSE/NYY
Hazardous weather outlook, Aug 1, 4:35 AM EST, 13 hours 13 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION INTO
TONIGHT AND THE RAIN MAY BE HEAVY AT TIMES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

EBERWINE

In the hours before

Special weather statement, Aug 1, 3:15 PM EST, 2 hours 33 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-012315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EDT FRI AUG 1 2003

...FREQUENT LIGHTNING WITH THE LINE OF STORMS CROSSING THE BAY...

THE LINE OF THUNDERSTORMS REACHING THE EASTERN SHORE AS IF 415 PM
HAS BEEN PRODUCING PROLIFIC CLOUD TO GROUND LIGHTNING. APPROXIMATELY
250 CLOUD TO GROUND STROKES HAVE BEEN OCCURRING EVERY 15 MINUTES.
THIS LINE WILL CONTINUE TO MOVE ACROSS MUCH OF THE EASTERN SHORE AND
ENTER DELAWARE BETWEEN 5 PM AND 6 PM. KENT AND QUEEN ANNES COUNTY
SHOULD EXPERIENCE THE STRONGEST PART OF THIS LINE IN MARYLAND AND
KENT AND SOUTHERN NEW CASTLE COUNTY WOULD DO THE SAME IN DELAWARE.
IF THE LINE CAN MAINTAIN ITSELF...IT WOULD THEN MOVE INTO
SOUTHERN NEW JERSEY AFTER 6 PM.

THIS LINE IS ALSO PRODUCING HEAVY RAIN AT THE RATE OF ONE TO TWO
INCHES PER HOUR.

ALL PERSONS ARE ADVISED TO SEEK SHELTER AT THE FIRST SIGN OF
THREATENING WEATHER AND IF POSSIBLE AVOID TRAVEL UNTIL THIS LINE
MOVES THROUGH. PERSONS OUTDOORS ARE ADVISED TO GET INTO A VEHICLE OR
BUILDING QUICKLY. SOME POOR DRAINAGE FLOODING WILL ALSO ACCOMPANY
THIS LINE.

TFG
Special weather statement, Aug 1, 4:07 PM EST, 1 hour 41 minutes before
DEZ002>004-MDZ015-019-020-NJZ020>027-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 PM EDT FRI AUG 1 2003

...LINE OF SHOWERS AND THUNDERSTORMS BEARING DOWN ON THE LOWER
DELMARVA AND SOUTHEAST NEW JERSEY...

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE THROUGH
MUCH OF THE SOUTHERN EASTERN SHORE...KENT AND SUSSEX COUNTIES
DELAWARE AND SOUTHEAST NEW JERSEY BETWEEN NOW AND 8 PM.

THIS LINE HAS HAD A HISTORY OF PRODUCING RAINFALL RATES OF UP TO TWO
INCHES PER HOUR AND WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. IN ADDITION THE STRONGER
THUNDERSTORMS WITHIN THIS LINE HAVE PRODUCED WIND GUSTS OF AROUND 35
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THE AIR MASS OVER
SOUTHEAST NEW JERSEY AND DELMARVA REMAINS QUITE UNSTABLE AND IT IS
EXPECTED THAT THIS LINE SHOULD NOT WEAKEN UNTIL IT NEARS THE
IMMEDIATE COAST WHERE A SEA BREEZE HAS DEVELOPED.

PERSONS TRAVELING TO THE SHORE ARE ADVISED TO BE WARY FOR CHANGING
ROAD CONDITIONS AND POSSIBLE POOR DRAINAGE FLOODING.

MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER
TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT
TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN
CONVERTIBLE AUTOMOBILES.

TFG

The radar

The Philadelphia radar (KDIX), 44 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Monmouth

When
August 1, 5:48 PM EST to 8:00 PM EST
Where
Monmouth County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Flash Flood, Ocean

When
August 1, 6:00 PM EST to 8:00 PM EST
Where
Ocean County, Lakewood
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333821, 5333822.